Iowa, 2020Flash Flood and Hail in Iowa, May 14, 2020
May 14, 2020 · NWS DVN · 9 events in 5 counties and zones
Showers and thunderstorms tracked across central Iowa into eastern Iowa, northeast Missouri, and northwest Illinois late Friday afternoon and into the overnight hours. These storms brought heavy rain, frequent lightning, damaging winds, and large hail to the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms tracked across central Iowa into eastern Iowa, northeast Missouri, and northwest Illinois late Friday afternoon and into the overnight hours. These storms brought heavy rain, frequent lightning, damaging winds, and large hail to the region. The hardest hit areas were Keokuk county in Iowa, towards Henry county in Iowa, where 50-70 mph winds occurred. A weak EF-1 tornado occurred near Atkinson, IL in Henry county in Illinois after 1015 pm and caused damage to trees and outbuildings at two farmsteads.
Widespread rainfall amounts over 1 inch generally fell south of a line from Sigourney and Maquoketa, IA to Freeport, IL. This rainfall combined with the previous days rain brought rain totals of 2-4 inches to the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 14, 5:44 PM CST, 17 minutes earlier.
Area forecast discussion, May 14, 5:44 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
644 PM CDT Thu May 14 2020
...00z AVIATION UPDATE...
.SYNOPSIS...
Issued at 325 PM CDT Thu May 14 2020
Latest mesoanalysis sfc boundary to H925 MB boundary slope draped
from southwest IA, to northwest of Iowa City and to near Freeport in
northwest IL. A colder sfc push/front was noted acrs the eastern
Dakotas into southwest MN. Important focus line of the H85 to H7 MB
front getting hi-lighted nicely by linear cloud and convection arc
seen on VIS satellite/88D regional loops from acrs southwest IA, to
up along and north of the I80 corridor locally. Increasing sfc CAPEs
gradient acrs far southern IA, while a plume of MUCAPEs extended
further north acrs the southern third of IA and into west central
IL, aided by some breaks in the cloud cover in those areas. This
while a large MUCAPE pool lurked acrs KS and western MO with 25-35
KT H85 MB jet feed from those regions aimed at the elevated
boundaries.
&&
.SHORT TERM...(Late Afternoon through Tonight)
ISSUED AT 325 PM CDT Thu May 14 2020
Tonight...As an upper level wave seen on water vapor loop acrs
northeast ND, as well as increasing south flank upper jet streak
pushing 100 KTs shuttles acrs MN into northwest WI, approaching right
entrance deep lift effect to commence strong storms acrs central
into eastern IA, as well as eventually northwest IL as the late
afternoon and evening progresses. But right now seems some capping
aloft by EML keeping a lid on convection development acrs northern
MO into southern IA. Veering H85 MB flow full of MUCAPEs from the
southwest to align nearly parallel to prime elevated boundaries
along I80 and to even the Hwy 30 corridor acrs the local CWA. These
areas may have strong convection with pooling precipital water
feed(PWATs) of 1.5 to 1.8 inches into them, thus the concern of
training elevated storms producing heavy rainfall at rates of 1-2+
inches an hour supports the idea of the earlier issued flash flood
watch north of I80. Also tried to cover the swaths of heavy rainfall
of 1-2 inches that occurred last night. Again, with the idea of the
LLJ nearly parallel to the front, the THTA-E/moisture feed should be
continually pumping in to the boundary, with efficient rainfall
expected. again as noted on earlier updates, locations that have
hilly topography acrs northwest IL and extreme east central IA also
included in the watch. As for the south, drier antecedent conditions
make the watch more marginal in far southeast IA/northeast MO, but
those areas also expected to get mature storms that either develop
in those areas this evening, or migrate south off the boundaries and
dump high PWAT airmass rainfall rates as they progress. Thus can't
rule out the need for at least and isolated flash flood warning in
the southern CWA later tonight, so the flash flood watch issuance
all the way to the south. Worried that some additional 1-3 or even 4
inch rainfall amounts possible tonight along the I80 to hwy 30
corridors along the elevated boundaries, as well as convergent zone
from southwest of Washington IA to Kewanee IL.
As for severe threat, seems more likley acrs the southern third of
the DVN CWA where better chance of sfc based storms in higher CAPE
fields with adequate shear are located. But an elevated hailer
possible north of I80 this evening along active boundary zones.
Agree that damaging winds the primary sfc based threat south of I80,
but hail and an isolated tornado also possible taking into account
the afternoon CAPE build up and LCL heights.
Late tonight as the main cool front sags south and before post-
frontal northwest flow increases, there may be a fog threat north of
I80 into early Friday morning. Undercut the loaded-blend low temps
some for tonight, especially in the north.
.LONG TERM...(Friday through next Thursday)
ISSUED AT 325 PM CDT Thu May 14 2020
Friday...Post frontal ridging to make for a decent day, and will
make the period mainly dry through late Friday night.
Saturday and Sunday...Main feature this period will be another large
cut off low traversing the upper Midwest into the GRT LKS. Early
signs of another round of high PWAT feed up off the gulf into the
feature may fuel moderate to heavy rainfall producing showers and
some thunderstorms late Sat and especially Sat night. Heavy def zone
rains may fall out to the north acrs MN into WI, while locally we
may have to watch for strong thunderstorms looking at synoptic scale
storm features. But instability fields look marginal right now for
Sat afternoon, and if bulk of the event occurs Sat night these may
act as limitations for severe storm potential.
Monday through Thursday...To be brief, central CONUS omega block
with building thermal ridge to make for a mainly dry and warming
trend as the week progresses. But some signs of northeast cooling
boundary layer flow from the great lakes, or easterly back flow
from eastern CONUS cut- off low complex limiting a better warm-up
Monday, and again possibly Thu. But an 80 degree reading still
possibly in there somewhere during the mid week period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 626 PM CDT Thu May 14 2020
Clusters of showers and thunderstorms will be making their way in
from the west, or developing acrs the area this evening. Thus
variable CIGs and VSBYs from deteriorating to MVFR or even
passing bouts of IFR as the heavier cells pass by. With a sfc
boundary undulating along the I80 corridor, sfc wind fields are
chaotic but light for now. Higher and more variable gusts possible
with the storms especially at MLI and BRL where they will have a
chance to be sfc based. Severe storms possible at BRL this
evening, with heavy rain reduced VSBYs and lowered CIGs to IFR
possible at all sites. Storm activity to wane after 1 AM from
northwest-to- southeast. Before north to northwest sfc winds
behind the front increase, there will be the chance for IFR to
LIFR fog in the north at CID, DBQ, and possibly MLI after midnight
through around 7 AM Friday morning, before north winds increase
and mix out the low VSBYs. Rest of the day VFR with improved CIGs
and VSBYs with north sfc winds 7-12 KTs.
&&
.HYDROLOGY...
Issued at 325 PM CDT Thu May 14 2020
Heavy rains last night were absorbed for the most part, though has
resulted in saturating the top layers of soil in locations north of
Highway 34. The expected rains tonight will cause significant rises
on tributary rivers, but at this point the main river expected to
have impacts exceeding flood stage is the Rock River in Illinois.
While if we get the expected rains, it should reach Minor flood
stage, we will initially go with a watch for Joslin and Moline in
that should rain maximize over the region, we could catch that on
the evening forecast update, and go moderate with the warning right
out of the gate, rather than stair step it up. Again, this is a
watch going out now, then a more accurate warning issuance
potentially later this evening.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Friday morning for Cedar-Clinton-Des
Moines-Henry IA-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-
Louisa-Muscatine-Scott-Van Buren-Washington.
IL...Flash Flood Watch through Friday morning for Bureau-Carroll-
Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Flash Flood Watch through Friday morning for Clark-Scotland.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...12
HYDROLOGY...ErvinHazardous weather outlook, May 14, 3:20 PM CST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
420 PM CDT Thu May 14 2020
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
420 PM CDT Thu May 14 2020
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Thunderstorms are likely through tonight. Some of the storms may
be severe, especially for areas south of Interstate 80. The
primary threats are large hail and damaging winds, although an
isolated tornado is also possible. Heavy rainfall will be a more
widespread threat, with swaths of 1 to 3 inch amounts possible
where the storms are repetitive. This heavy rain will bring the
threat for flash flooding, especially across areas that already
received heavy rain last night and early this morning. Much of
the area is in a Flash Flood Watch from now through Friday
morning.
More heavy rain may produce at least some within bank rises on
area rivers. The Rock River will be the most susceptible to
rising near the flood stage by the weekend, if more heavy rainfall
falls on that basin.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Periods of showers and thunderstorms are possible Saturday
through Sunday. Heavy rainfall will be possible by Saturday night.
It is still too early to determine the severe weather potential
from the Saturday night storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely for portions of the Outlook Area
through tonight.
12
Event by event
7 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Keokuk
- When
- May 14, 6:01 PM CST
- Where
- Keokuk County, 3.61 mi SSW of Delta
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.280, -92.350
Trees and power lines reported blown down. A machine shed was damaged and blown onto a road.
Thunderstorm Wind, Keokuk
- When
- May 14, 6:05 PM CST
- Where
- Keokuk County, 1.25 mi WSW of Delta
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 41.320, -92.350
Large buildings damaged, along with trees and power lines blown down.
Hail, Keokuk
- When
- May 14, 6:09 PM CST
- Where
- Keokuk County, 1.7 mi WSW of Lancaster
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.260, -92.200
Thunderstorm Wind, Keokuk
- When
- May 14, 6:30 PM CST
- Where
- Keokuk County, 1.25 mi ENE of Richland
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.190, -91.980
A 4 inch diameter tree branch blown down, as the spotter estimated 75 mph winds on the back side of the storm, associated with the rear flank downdraft.
Thunderstorm Wind, Washington
- When
- May 14, 7:05 PM CST
- Where
- Washington County, 0.69 mi S of Brighton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.170, -91.820
A 5 inch diameter tree limb was blown down.
Thunderstorm Wind, Henry
- When
- May 14, 7:13 PM CST
- Where
- Henry County, 2.81 mi S of Swedesburg
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.060, -91.540
Several large tree limbs blown down.
Thunderstorm Wind, Washington
- When
- May 14, 7:18 PM CST
- Where
- Washington County, 1.25 mi ESE of Crawfordsville
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 41.210, -91.530
Media reported very strong winds.
Thunderstorm Wind, Des Moines
- When
- May 14, 8:42 PM CST
- Where
- Des Moines County, Burlington Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.780, -91.120
ASOS equipment reported 50 knot winds.
Flash Flood, Jefferson
- When
- May 14, 10:00 PM CST
- Where
- Jefferson County, 3.45 mi N of Libertyville to 3.15 mi W of Fairfield
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.000, -92.050
A trained spotter reported the Cedar Creek rapidly came out of it's banks and flooded nearby low lying areas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, May 14 to 15, 20201 death · $1,000 · 60 kt wind · 35 events
- Flash Flooding and Flooding in Kansas, May 14 to 15, 20201 death · $600 · 1 in hail · 31 events
- Tornado and Flash Flooding in Texas, May 14 to 16, 2020$95,000 · EF1 · 5 events
- Tornado and Flash Flooding in Louisiana, May 14, 2020$74,000 · EF1 · 7 events
- Flash Flooding and Flooding in Missouri, May 14 to 16, 2020$36,000 · 1 in hail · 39 events
- Damaging Winds in Illinois, May 14, 2020$150,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Ohio, May 14, 2020$30,000 · 50 kt wind · 11 events
- Tornado and Flash Flood in Illinois, May 14 to 15, 2020EF1 · 5 events
- Hail and Damaging Wind in Iowa, May 14 to 15, 2020$10,000 · 3 in hail · 24 events
- Tornadoes and Flash Flooding in Kansas, May 14 to 15, 2020EF0 · 20 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 14, 202016 events
- Frost and Freeze in New York, May 14, 202010 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892838, 892839, 892837, 892840, 892841, 892842, 892843, 892844, 892836.